Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 180, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2003, 10:56 PM CDT for Ida County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 10:56 PM CDT (03:56 UTC)
- Expired
- Jul 4, 2003, 11:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 146 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 9:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2181 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 050356 SVRFSD IAC093-050430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1056 PM CDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IDA COUNTY IN NORTHWEST IOWA * UNTIL 1130 PM CDT * AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOLSTEIN...OR ABOUT 2 MILES SOUTHEAST OF HOLSTEIN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GALVA AROUND 1105 PM CDT LAW ENFORCEMENT REPORTED DIME SIZE HAIL AT 1054 PM 1 MILE NORTHWEST OF HOLSTEIN. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4256 9563 4237 9564 4237 9541 4256 9540 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:50 PM CDT, 6 minutes earlier.
Area forecast discussion, Jul 4, 10:50 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1050 PM CDT FRI JUL 4 2003 LN OF SCT SVR TSTMS FM N OF FSD TO SE OF PICKSTOWN ASSCD WITH STG UPR WAVE...WITH NEW LINES OF SVR TSTMS FM SUX TO SLB IN WARM ADV AREA. THE UPR WAVE SHOULD SWEEP EVERYTHING SE OF AREA BY LATE TNGT. EARLIER IN EVE UPDATED ALL ZONES TO UP POPS TO LKLY IN WRN CWA AND SCT ERN CWA...BUT NOT MUCH TIME TO MESS WITH OTHER GRIDS. THERE IS THE PSLTY OF SOME FOG IN CWA BY SR AS WEAK HIGH PRES SETTLES IN. .FSD...NONE RSR
Hazardous weather outlook, Jul 4, 11:10 AM CDT, 11 hours 46 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT FRI JUL 04 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON...GENERALLY WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH DAKOTA. THE THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE NUMEROUS AS THEY SPREAD EAST THIS EVENING...WITH THE BEST CHANCE BEING ALONG AND SOUTH OF INTERSTATE 90. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY NIGHT...AND AGAIN LATE SUNDAY AFTERNOON AND NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTH CENTRAL SOUTH DAKOTA... AND ALONG AND SOUTH OF INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA AFTER 7 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WB
In the hours before
Local storm report, Jul 4, 10:07 PM CDT, 49 minutes before
FSDLSRFSD ALL
TTAA00 KFSD DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 6 WSW FULTON SD 70 MPH TSTM GUST
07/04/03 HANSON REPORTED BY STORM
SPOTTER. LARGE TREES
AND BRANCHES DOWN.Local storm report, Jul 4, 10:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1013 PM SALEM SD 1.75 INCH HAIL
07/04/03 MCCOOK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 4, 10:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1009 PM SALEM SD 1.75 INCH HAIL
07/04/03 MCCOOK REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 4, 10:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 PM SIOUX CITY IA .75 INCH HAIL
07/04/03 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
1014 PM MOVILLE IA .75 INCH HAIL
07/04/03 WOODBURY REPORTED BY COOPERATIVE
OBSERVER.
1019 PM MONTROSE SD 1 INCH HAIL
07/04/03 MCCOOK REPORTED BY STORM
SPOTTER.Local storm report, Jul 4, 10:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1031 PM 6 N HUMBOLDT SD 1 INCH HAIL
07/04/03 MINNEHAHA REPORTED BY STORM
SPOTTER.Local storm report, Jul 4, 10:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1054 PM 1 NW HOLSTEIN IA .75 INCH HAIL
07/04/03 IDA VERY HEAVY RAIN. .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:53 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 37 min |
| Jul 4, 10:01 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida | 29 min |
| Jul 4, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 28 min |
| Jul 4, 10:36 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 24 min |
| Jul 4, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 45 min |
| Jul 4, 11:03 PM CDT | Flash Flood Warning | FSD | Ida, Woodbury | 117 min |
| Jul 4, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.